Minnesota, 2011

Hail and Damaging Wind in Minnesota, July 30, 2011

July 30, 2011 · NWS FGF · 2 events in 1 county or zone

Another hot and humid day occurred over the northern plains with highs in the 80s and dew points in the low 70s. As a cold front moved into west central Minnesota early in the evening of the 30th, it sparked a few thunderstorms which produced large hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Another hot and humid day occurred over the northern plains with highs in the 80s and dew points in the low 70s. As a cold front moved into west central Minnesota early in the evening of the 30th, it sparked a few thunderstorms which produced large hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 30, 1:44 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 30, 1:44 PM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
244 PM CDT SAT JUL 30 2011

.SHORT TERM...
MAIN QUESTION FOR THE SHORT TERM FORECAST WILL BE CONVECTIVE
CHANCES. MODELS IN PRETTY GOOD AGREEMENT ON THE DETAILS SO WILL
USE A MODEL BLEND.

TONIGHT...SPC ISSUED SEVERE THUNDERSTORM WATCH 704 FOR PORTIONS OF
EASTERN SD AND SOUTHERN MN JUST A LITTLE BIT AGO. NOT MUCH GOING
ON ATTM IN THE WATCH AREA. BACK UP IN OUR NECK OF THE WOODS WE ARE
WATCHING THE PROGRESS OF A COLD FRONT MOVING ACROSS ND. THIS IS
THE POTENTIAL AREA FOR ADDITIONAL STORM DEVELOPMENT FOR A WHILE
YET THROUGH THE LATE AFTERNOON/EARLY EVENING. THE COLD FRONT AS OF
19Z WAS ALONG A LINE FROM THE LAKE OF THE WOODS THRU KCKN AND DOWN
TOWARDS MOBRIDGE SD. NOT THE BEST DEFINED COLD FRONT BUT THERE IS
A LITTLE BIT OF A CUMULUS FIELD ACCOMPANYING IT. EARLIER CLOUD
COVER ACROSS THE SOUTH HAS HELD TEMPS DOWN JUST A BIT AND DEW
POINTS ARE RECOVERING FINALLY. SPC MESO PAGE IS SHOWING ABOUT 2500
J/KG OF SFC BASED CAPE ALONG THE COLD FRONT. SFC DEW POINTS
GENERALLY IN THE 60S BUT ARE SEEING SOME DRIER DEW POINTS JUST TO
THE NORTH AND NW OF THE FA WITH READINGS IN THE LOW 50S. SO STILL
THINK BEST CHANCES FOR ANY TSTMS WILL BE BRIEFLY LATE THIS
AFTERNOON INTO THE EARLY EVENING AND MAINLY EAST OF THE CURRENT
COLD FRONTAL POSITION. EARLIER SPC DISCUSSION MENTIONED THAT THE
ONE MISSING FACTOR MAY BE THE OVERALL DECREASING LARGE SCALE
FORCING. EVEN ALONG THE COLD FRONT THE CONVERGENCE IS NOT GREAT
WITH LIGHT WINDS OR LIGHT WESTERLY WINDS ALREADY IN PLACE. WILL
JUST HAVE TO WATCH HOW THINGS PROGRESS THE NEXT FEW HOURS.

SUN-TUE...CONVECTIVE CHANCES CONTINUE TO BE THE MAIN FOCUS THRU
THIS TIME FRAME TOO. BASICALLY EXPECT 500MB HEIGHTS TO RISE
SLIGHTLY TONIGHT INTO SUNDAY. WEAK SFC HIGH PRESSURE SHOULD KEEP
WINDS ON SUN EITHER LIGHT OR WITH SOME MINOR RETURN FLOW IN THE
WEST BY LATE AFTERNOON. SPC BASICALLY THINKING THAT THERE MAY BE
SOME TSTM DEVELOPMENT ACROSS THE HIGHER TERRAIN OF THE
CENTRAL/WESTERN DAKOTAS THAT MAY HOLD TOGETHER AS IT MOVES EAST
THRU SUN LATE EVENING AND OVERNIGHT. THE 500MB FLOW THEN TURNS
MORE ZONAL BY LATER MON INTO TUE. AT THE SFC ANOTHER BOUNDARY WILL
MOVE THRU THE NORTHERN PLAINS LATER MON INTO MON NIGHT AND KEEP
SOME CHANCES FOR TSTMS IN THE FORECAST. FINALLY BY TUE IT SHOULD
DRY OUT AGAIN.

.LONG TERM (TUE NIGHT-SAT)...
GFS/ECMWF IN REASONABLE AGREEMENT...BOTH SHOWING THE UPPER RIDGE
ANCHORED ACROSS THE SOUTHERN PLAINS MID WEEK INTO NEXT WEEKEND. A
SERIES OF WAVES WILL MOVE ACROSS SOUTHERN CANADA IN NEAR ZONAL FLOW
RESULTING IN PERIODS OF INCREASED SHOWER AND THUNDERSTORM ACTIVITY
ACROSS THE NORTHERN PLAINS.  CONVECTION WILL BE DEPENDENT ON STRENGTH
AND TIMING OF UPPER WAVES...SO WILL KEEP POPS 20 PERCENT OR LESS FOR
NOW. NOT EXPECTING MUCH IN THE WAY OF FLUCTUATING TEMPERATURES WITH
HIGHS IN THE UPPER 70S TO LOWER 80S AND LOWS IN THE UPPER 50S TO
LOWER 60S.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF
THE SOUTHERN VALLEY INTO NORTHWEST MINNESOTA THIS AFTERNOON AND
EVENING AHEAD OF  AN APPROACHING COLD FRONT. ANY STORMS THAT DEVELOP
COULD IMPACT KFAR...KBJI AND PERHAPS KTVF...BUT DUE TO COVERAGE AND
TIMING UNCERTAINTY...WILL KEEP CURRENT TAFS DRY AND UPDATE AS
NEEDED. OTHERWISE...EXPECT VFR CONDITIONS FOR THE NEXT 24 HOURS WITH
WEST-SOUTHWEST WIND SHIFTING TO THE NORTH-NORTHWEST AFTER FRONTAL
PASSAGE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON/ROGERS
Hazardous weather outlook, Jul 30, 4:27 AM CST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
527 AM CDT SAT JUL 30 2011

MNZ001-004>008-013>015-NDZ006>008-014>016-024-026>030-038-054-
311030-
WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-PENNINGTON-RED LAKE-EAST POLK-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-WESTERN WALSH-
527 AM CDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE AREA THROUGH EARLY
AFTERNOON OUT AHEAD OF A COLD FRONT WHICH WILL EXTEND NEAR A
BEMIDJI TO FARGO LINE BY MID AFTERNOON. AN ISOLATED SEVERE STORM
IS POSSIBLE UNTIL EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT WEATHER SYSTEM WILL IMPACT THE AREA MONDAY GIVING A GOOD
CHANCE FOR THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE AND ALSO
PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ002-003-009-016-017-022>024-027>032-040-NDZ039-049-052-053-
311030-
NORMAN-CLAY-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI-
MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-CASS-RANSOM-SARGENT-
RICHLAND-
527 AM CDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE THROUGH SOUTHEAST NORTH DAKOTA
INTO WEST CENTRAL MINNESOTA THIS MORNING...AND THEN ARE EXPECTED
TO DEVELOP AGAIN DURING THE MID TO LATE AFTERNOON AS A COLD FRONT
MOVES THROUGH. A FEW STORMS MAY BE SEVERE AND PRODUCE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT WEATHER SYSTEM WILL IMPACT THE AREA MONDAY GIVING A GOOD
CHANCE FOR THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE AND ALSO
PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER TODAY.

DTR

In the hours before

Local storm report, Jul 30, 11:43 AM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1243 PM CDT SAT JUL 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             2 SSE HERMAN            45.78N 96.12W
07/30/2011  E1.50 INCH       GRANT              MN   PUBLIC

            HAIL OCCURRED FOR APPROXIMATELY 15 MINUTES WITH GROUND
            STILL COVERED 30 MINUTES AFTER ONSET. INDIVIDUAL STORED
            HAILSTONES IN FREEZER.

&&

WBARRETT
Special weather statement, Jul 30, 4:06 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
506 PM CDT SAT JUL 30 2011

MNZ030>032-302300-
EAST OTTER TAIL MN-WADENA MN-WEST OTTER TAIL MN-
506 PM CDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTER TAIL AND SOUTHERN
WADENA COUNTIES UNTIL 600 PM CDT...

AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 9 MILES SOUTHWEST OF NEW YORK MILLS...OR 28 MILES
SOUTHEAST OF DETROIT LAKES...MOVING TO THE EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
VINING AROUND 515 PM CDT.
NEW YORK MILLS AND HENNING AROUND 525 PM CDT.
DEER CREEK AND ALMORA AROUND 535 PM CDT.
PARKERS PRAIRIE AND BLUFFTON AROUND 545 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

SPEICHER

The radar

The Minneapolis radar (KMPX), 201 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Otter Tail

When
July 30, 5:10 PM CST
Where
Otter Tail County, 1.46 mi SSE of Wrightstown
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.260, -95.170

The time was estimated from radar.

Thunderstorm Wind, Otter Tail

When
July 30, 6:00 PM CST
Where
Otter Tail County, 1.99 mi SE of Parkers Prairie
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
46.150, -95.290

Several 5 to 6 inch diameter tree branches were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318596, 318597.